Posted by deb
on May 05, 2000 at 15:29:06:
In Reply to: Re: Information Sought on Topiramate (Topamax) posted by theresa on March 02, 2000 at 16:50:22:
: : : Hi - I have a 19-year-old-daughter who started with petit-mal, then focal seizures, and now since December 1999, has had 3 severe episodes of grand mal. The second time, she landed up in ICU for 2 days after suffering endless seizures for almost 3 hours. She has been Bulimic for some time too. It got worse when her doctor put her onto Topamax in August 1998 - it's side effect is weight loss. This definitly assisted her weight loss quite effectively but I believe the bingeing and purging played a big part too. Because Topamax did not work effectively on the Epilepsy, she has had to change to Lamictin. It's a never ending story with no real solution in sight - I think anyway. Good luck. Theresa
: : : I have had Complex Partial Epilepsy for a number of years and tried a number of drugs including Tegretol (2000mgs at the moment), Epilium (Depakote) in 5000 mg doses, Dilantin, Neurontin and Lamictal (Lamotogrine).
: : : Broadly, none of these drugs helped me with the exception of the cocktail of Tegretol and Epilium and I could not continue that because of the side effects of the Epilium.
: : : My specialist has now given me the drug Topiramate in conjunction with the Tegretol.
: : : I understand Topiramate is a new drug and in my case it is a drug of last resort before an operation.
: : : I would like information from any one who has taken Topiramate as I want to learn about whether it has been successful for them and what side effects they have experienced.
: : : My daughter, Jennifer, who is 19 yrs. old, started on
: : Topamax about 2 months ago. She has a history of both petit
: : mal & grand mal seizures and was previously taking
: : Depakote, but she had gained a lot of weight due to that
: : drug. Since she has been on Topamax and has (slowly) gone
: : off Depakote, she has lost 10 lbs. already, although she is
: : experiencing the strong side effects of Topamax. She is away
: : at her first year of college and cannot concentrate, very
: : forgetful and is constantly drowsy. Because she can't focus
: : on anything for long, she hasn't been able to retain what she
: : studies for, which has caused her to become very depressed,
: : to the point of experiencing suicidal thoughts. She is hoping
: : that the side effects will wear off soon, because she can't
: : stand the thought of going back on Depakote and gaining
: : weight.
: : She was also previously bulimic, but with Topamax, she says
: : that she has no feeling of binging or purging, that it has
: : completely helped her obsessive/compulsive disorders. On
: : the other hand, her loss of memory and total lack of focus
: : has left her very depressed. She has been on it now for 2 months,
: : although only at 400 mg. for 2 weeks.
Topirimate? I would definitely say don't even start it! I was one of the "guinea pigs" that the
makers of Topirimate used -- not knowing what the side effects would be before I went on it.
My doctors told me it would be the last thing we could do -- as I had tried Tegretol, depakate,
dilantin, neurontin, and lamictal -- and many more even in my childhood.
Of course, the side effects included extreme dizziness and tiredness - at times I was so tired
that I "had" to stop and take a nap (usually two hours or so!) My days were to the point where
I woke up in the morning, and things felt like they were moving around as I was dizzy, so I
would put off taking my morning meds. When I felt good enough (around 10) I would take
morning meds -- (not much morning left) and felt okay for two hours or so, and would then
get very tired around noon -- when it was time for more meds -- so I took the noon meds,
along with a two hour nap!
It really affected my memory a lot - from finding those things you talk with -- yeah - words,
to even remembering events like vacations with my family a couple of years ago. I am still
embarrassed with they talk about our vacation in Colorado -- and there's not much I remember
about it at all! I started looking through medical books - wondering if I was starting Alzheimers
at an early age! I thought maybe I had dementia too -- it sure looked like me -- a decline
in intellectual and social abilities - memory loss, etc. etc. I started having total blackouts --
I don't know if that was a certain type of seizure or what - but before being on topirimate, I
would know I was having a seizure when I had it, and now I was having blackouts. I notice
that the drug company does not put that as one of their side effects!
Anyways, I decided to go through testing to see if brain surgery was an option. At the time
I was still on topirimate and tegretol. As I got to the last test, a brain angiogram, the doctor
decided that I did not have enough memory or language functions on the good side of the
brain; therefore surgery was not an option. We went back to playing with drugs and seeing
if there was anything else on the market to "play" with. When topirimate came on the market,
I decided to go off of it to see what the changes would be, and if need be, to go back on. (you
cannot go off the drug and go back on when you are in the guinea pig stage) My family started
noticing big changes in me -- memory and language, especially. I knew I was a lot better
off of it than having a 50% decrease with it!
After being off of topirimate, I wondered if surgery tests would come out differently - especially
since my changes were especially noticed in memory and language after being off topirimate.
So I started testing again for surgery, and this time "passed" the WADA test. I had surgery
in November, and have not had any seizures since! It has been so nice - both physically
and emotionally. Of course, I have to give the glory to God - He is the one that controls the
surgeons and nurses, and I look forward to what I can do for Him in the future - just being able
to drive! I know it probably seems like such a big thing before you go into it -- but I can only say
good things about having brain surgery, and the changes it brings!
good luck to you,